Flash Flood, Martin
- When
- June 11, 2:14 PM EST to 4:00 PM EST
- Where
- Martin County, 6 mi SE of Inez
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.802, -82.513 (the zone’s center; the record gives no point)
Water was over Kentucky Highway 2032.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 1:52 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 252 PM EDT WED JUN 11 2003 FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA. ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN THE TONIGHT PERIOD. MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK. WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY. .JKL...NONE. SBH --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1100 AM EDT WED JUN 11 2003 ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES INTO RICHER THETA-E AIR. HYSELL -------------------------------------------------------------- 415 AM EDT WED JUN 11 2003 THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM WITH SOUTHERN STREAM CONTRIBUTIONS. THE S/W LIST INCLUDES ONE OVER GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY AND THE OH VALLEY. RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE ACROSS CWA. ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW. UPSTREAM TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER APPROACHING WESTERN KY. THESE WILL KEEP ON A ENE PATH UNTIL DISSIPATION. ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS MORNING. PLACING OF HOURLY POPS TRICKY. OUR HIGHEST POPS TODAY ARE IN THE NORTH THIS MORNING. THIS TIMING POSSIBILITY MAY BE DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY EAST. SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE. TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES. THIS SHOULD BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND HIGH MOISTURE CONTENT. THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY FROM ORGANIZED CONVECTION TO THE NORTH. TONIGHT S/W CONTINUES TO APPROACH THE AREA. SPC SLIGHT RISK PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE. OUR POPS ON THU MAY BE ON THE LOW SIDE. .JKL...NONE. OUDEMAN -------------------------------------------------------------------- 945 PM EDT TUE JUN 10 2003 REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL TO OUR SOUTH...IN TN. IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN. RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA. CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE TO OVERNIGHT WORDING. .JKL...NONE. RAY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 644 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES WITHIN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL. THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN COUNTIES CLOSER TO THE WEST VIRGINIA BORDER. HEAVY RAIN WITH THESE THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN KENTUCKY. THUNDERSTORMS ARE FORECAST THROUGH MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ABOVE NORMAL ATMOSPHERIC MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY. OUDEMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1227 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1223 PM 5 S SALYERSVILLE KY .75 INCH HAIL
06/11/03 MAGOFFIN REPORTED BY TRAINED
SPOTTER
1224 PM ROYALTON KY 1.75 INCH HAIL
06/11/03 MAGOFFIN REPORTED BY LOCAL RESCUE
SQUAD
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM BLACKBERRY KY 2.00 INCH HAIL
06/11/03 PIKE REPORTED BY EMERGENCY
MANAGER
RAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 PM LAKEVILLE KY MPH TSTM WIND GUST
06/11/03 MAGOFFIN TREES DOWN. POWER LINES
KNOCKED DOWN. REPORTED BY
RESCUE SQUAD.
1252 PM 2.5 S ROYALTON KY MPH TSTM WIND GUST
06/11/03 MAGOFFIN TREE ACROSS ROUTE 7
BLOCKING ROAD REPORTED BY
DISPATCH.
RAYPRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CONTENT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 PM LAKEVILLE KY TREES DOWN. POWER LINES
06/11/03 MAGOFFIN KNOCKED DOWN. REPORTED BY
RESCUE SQUAD.
1252 PM 2.5 S ROYALTON KY TREE ACROSS ROUTE 7
06/11/03 MAGOFFIN BLOCKING ROAD REPORTED BY
DISPATCH.
RAYThe Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
1 flash flood. Local standard time, as filed.
Water was over Kentucky Highway 2032.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363476.